|Doubts about the Viramune/Truvada combo?
May 14, 2008
There seems to be slowly emerging consensus that this regimen should not be offered as first-line therapy, given a couple of recent small studies showing high rates of virological failure and mutations. (DAUFIN, Lapadula et al.)
This would seem to present a quandary for a patient who's recently started this regimen -- six weeks ago. No side effects so far; great viral suppression (from ~30K to 108 copies); modest increase in CD4s (350s to 420).
What should this patient do? Wait for the combo to fail (which of course it might not do, it might continue working)? Or make a switch (boosted Reyataz with Truvada is what he would go with)?
Curious to learn what you would advise a patient under your care who was faced with this situation.
| Response from Dr. Young
Hello and thanks for your post.
I would generally agree that the combination of Truvada (tenofovir/FTC) and nevirapine (Viramune) should be reserved for special circumstances in first-line treatment. Several studies have raised the possibility that the regimen is not as potent as we'd like, particular when initiating once-daily treatments.
The first aspect of your situation begs the question as to why the combination was selected- were the circumstances that relegated other, guideline-endorsed treatments?
If the patient is doing well, then there is little urgency to switch; but conventional approach would partner Truvada with either efavirenz (Sustiva, Stocrin) or one of three different ritonavir-boosted PIs- atazanavir (Reyataz), fosamprenavir (Lexiva, Telzir) or lopinavir (Kaletra).
You've not mentioned how long the patient has been on treatment- if the treatment was only recently started, then I would be ok with the viral load changes. On the other hand, if the patient was on treatment for 6 or more months, then the persistent viral load is disturbing and would prompt evaluation for resistance and possible switch to an alternative combination.
I hope this helps,
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.